Niacin, Statin Drug Combo Multiplies Cholesterol-Lowering Effect

November 15, 2000

2 Min Read
Niacin, Statin Drug Combo Multiplies Cholesterol-Lowering Effect

NEW ORLEANS--On Nov. 13, at the annual scientific meeting of the American Medical Association, researchers found that niacin, coupled with a statin class drug designed to lower cholesterol, had a magnifying effect on the percentage cholesterol was lowered, which ultimately decreased the risk for heart disease.

In a three-year, double-blind, placebo-controlled trial, 160 patients were divided into three groups using 2 g to 4 g of simvastatin (Zocor, provided by Merck and Co. Inc.) and 10 mg to 20 mg of niacin. The "cocktail" was supplemented with placebo, antioxidants (vitamins E, C, beta carotene and selenium) or antioxidants and placebo. The fourth group received placebo, but not the cocktail. All participants received counseling for smoking, dieting and exercising.

The primary endpoint was the average change in percent of the nine worst lesions in nine coronary segments. Researchers, led by University of Washington's Greg Brown, found that participants taking the cocktail experienced a reduction in atherosclerosis progression and a 70-percent decrease in clinical events.

According to the media outlet Reuters, Brown said that niacin alone may prevent almost 20 percent of non-fatal heart attacks, but that niacin combined with a statin drug could reduce that risk by 60 to 90 percent. In addition, the cocktail increased HDL ("good" cholesterol) by 30 percent, whereas statin alone increased HDL five to seven percent.

The study concluded that the intake of antioxidants did not have an effect on atherosclerosis for that group. Brown stated that he did not know why the vitamin-supplemented treatment interfered with the benefits of the combination. "Antioxidant vitamins, for an unknown reason, prevent a rise in HDL," Brown told Reuters. "When you add antioxidant vitamins, the HDL rise is actually blunted."

Brown also said that patients should not self-treat with niacin since a high dose (which is needed to effectively work with statin drugs) may lead to "frightening" flushes. Also, there is a slight risk that a high dose may negatively affect liver enzymes and therefore should be monitored by a medical professional. For more information, visit www.americanheart.com.

Subscribe and receive the latest insights on the health and nutrition industry.
Join 37,000+ members. Yes, it's completely free.

You May Also Like